Signs of Morphine Overdose & What to Do
Morphine is an opioid painkiller with a high potential for misuse and addiction. While generally safe when taken as prescribed, morphine has the potential to cause an opioid overdose, especially when taken improperly or misused. 2 Morphine overdoses require emergency medical attention as they can be fatal.2 Recognizing the signs of a morphine overdose and how to find treatment for yourself or a loved one struggling with morphine misuse can be essential to finding help.1, 2
Can You Overdose on Morphine?
- Having a history of overdose or substance use disorder.
- Sleep apnea or other sleep-disordered breathing.
- Taking opioids in a higher dose than intended.
- Returning to a high dose of opioid use after a period of not using.
- Taking benzodiazepines, drinking alcohol, or taking other drugs that depress the central nervous system (e.g., zolpidem, or Ambien) at the same time as opioids.
- Having kidney or liver failure.
- Being 65 years or older.
Signs of Morphine Overdose
Recognizing the signs of morphine and other opioid overdose can be pivotal in helping to save the lives of loved ones, yourself, or others .2
The signs and symptoms of morphine overdose may include:2
- Loss of consciousness (e.g., the person cannot be awakened).
- Slowed, shallow, or stopped breathing.
- Pinpoint (i.e., tiny) pupils.
- Pale and clammy skin.
- Limp body.
- Purple or blue fingernails.
- Vomiting or gurgling noises.
What to Do if Someone Is Experiencing a Morphine Overdose
If you believe that your loved one is experiencing a morphine overdose, the first step is to call 911 immediately.4 If you have access to naloxone (Narcan), you should administer it and follow any other instructions the 911 operator provides while waiting for help to arrive.4
Can You Reverse a Morphine Overdose?
Naloxone (also known by the brand name Narcan) is an opioid antagonist that binds to opioid receptors in the brain and displaces opioid agonists like morphine, rapidly reversing opioid overdose symptoms.5 This can restore breathing in someone suffering from the respiratory depression caused by an opioid overdose. An FDA-approved medication that is now available over the counter, Naloxone is the standard of care for treating opioid overdoses.5 However, it’s important to note that naloxone’s effects may only be temporary, and additional doses may need to be given after 30-90 minutes later. That’s why it’s important a person still receive emergency treatment following a morphine overdose.
Preventing Morphine Overdose
Due to the ability for opioids to cause an overdose at even relatively low dosages, it’s important to take the medication as prescribed by one’s doctor.2 It’s also important to let your doctor know if you drink alcohol or are taking benzos or other CNS depressants. Alcohol and benzos can potentiate the respiratory depressing effects of opioids and increase the risk of a life-threatening overdose. Be sure to take morphine doses only as directed, and keep the medication safely secured to prevent others from accessing it.2
Morphine Addiction Treatment
Morphine and other opioids have a high potential for misuse and addiction, even when taken as prescribed.6 pg 610 Evidence-based addiction treatment is available for those struggling with opioid addiction. Treatment is individualized to each patient’s needs and typically involves therapy, counseling, and medications for opioid use disorder (MOUDs).1
If you or a loved one is struggling with morphine misuse or addiction, it’s important to remember that help is available. American Addiction Centers operates a 24/7 addiction helpline that can help answer your questions about opioid overdoses and addiction, find suitable rehab centers, and verify your insurance information. Don’t delay; reach out to us at to get started.
You can also quickly and easily check your insurance coverage for free by filling out the form below.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.